Alabama, 2006

Hail in Alabama, August 30, 2006

August 30, 2006 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 30, 2:29 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 30, 2:29 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT WED AUG 30 2006

.DISCUSSION...

A MUCH DRIER PATTER IS ON TAP STARTING TOMORROW AND CONTINUE
THROUGH THE WEEKEND ACROSS CENTRAL ALABAMA. TEMPERATURES WILL
RETURN TO NEAR NORMAL.

HERE IS THE SET UP...A COLD FRONT CURRENTLY LOCATED OVER NORTHWEST
ALABAMA IS SET TO BEGIN MOVING ACROSS THE FORECAST AREA THIS
EVENING. THE FRONT HAS BEEN PRETTY MUCH STALLED ALL DAY...BUT AS
ERNESTO BEGINS TO MOVE NORTHEAST ALONG THE EASTERN SEABOARD...IT
WILL INTERACT WITH THE FRONT BY PULLING THE FRONT TOWARDS IT. THIS
WILL CLEAR THE WAY FOR PLENTY OF DRY AIR TO MOVE ACROSS THE AREA.
BOTH GFS AND NAM ARE IN VERY GOOD AGREEMENT OF THIS SET UP AND
THEY HAVE BOTH INITIALIZED VERY WELL.

AS WE HEAD INTO THE WEEKEND...EXPECT TEMPERATURES TO GO BACK DOWN
TO NEAR NORMAL. HIGH TEMPERATURES WILL BE MOSTLY IN THE 80S AND
LOW TEMPERATURES WILL BE IN THE 60S. UNLIKE THE PHYSICAL SOLUTIONS
OF THE MODELS...MOS GUIDANCE VARIES SLIGHTLY THROUGH THE END OF
THE WEEK. GFS MOS IS THE COOLER OF THE MODELS WHILE THE MET IS THE
WARMEST. SINCE THE GFSMOS HAS BEEN RUNNING TOO COOL...I AM
LEANING CLOSER TO THE METMOS. I AM ALSO KEEPING THIS TREND THROUGH
THE ENTIRE FORECAST PACKAGE. I THINK THE GFSMOS COLD BIAS ALSO
REFLECTS IN THE MEXMOS. THE GFSENSEMBLE MOS SHOWS ABOUT A 3 DEGREE
SPREAD BETWEEN THE HIGH AND LOW MEMBER. EITHER WAY...IT LOOKS LIKE
MOST AREAS WILL RECEIVE A BREAK FROM THE 90S.

RAIN CHANCES THROUGH THE WEEKEND AND EARLY NEXT WEEK WILL BE
FAIRLY LOW. A STRONG UPPER LEVEL LOW WILL BE IN PLACE OVER THE
MIDWEST AREA. MODELS SHOW A FEW SHORT WAVES RIDING ALONG THE LOW
WHICH WILL MOVE ACROSS THE CWA. NORMALLY...THIS WOULD ENHANCE OUR
RAIN CHANCES...BUT WITH PLENTY OF DRY AIR AROUND...IT WILL BE VERY
HARD TO GET THINGS GOING.

EARLY NEXT WEEK...LONG RANGE MODELS SHOW ANOTHER FRONT MOVING
ACROSS THE AREA ON TUESDAY. GFS DOES NOT SHOW MUCH PRECIP WITH
THIS FRONT DUE TO A STABLE AIRMASS ACROSS THE AREA.

10/MONTANEZ

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

TWO SURFACE BOUNDARIES ACROSS THE AREA...SEE THIS AFTERNOON
DISCUSSION. CUMULUS FIELD DEVELOPING RATHER RAPIDLY ACROSS MUCH OF
CENTRAL ALABAMA WITH SATURATED ATMOSPHERE STILL OVERHEAD. SCATTERED
THUNDERSTORMS ARE EXPECTED AREAWIDE WITH TWO BOUNDARIES AIDING
FOCUS. WILL KEEP MENTION OF VCTS MUCH OF THE AFTERNOON AND INTO
EARLY EVENING. CONFIDENCE IS LOWER ON IF AND WHEN A PARTICULAR
TERMINAL WILL BE AFFECTED. THE STORMS WILL HAVE THE POTENTIAL OF
PRODUCING DOWNBURST WIND GUSTS TO 35 KTS IF NOT HIGHER...LOCALIZED
HEAVY RAIN...AND SMALL HAIL. NORTHERN MOST BOUNDARY...IE COLD
FRONT...WILL ONLY SLOWLY MOVE EASTWARD THE NEXT 24 HOURS. EXPECT
SOME IFR AND LIFR CEILINGS TOWARD DAYBREAK NEAR THE FRONT. MENTION
THESE CEILINGS AT TCL/EET/BHM/ANB. MVFR VIS ALSO EXPECTED AT ALL
LOCATIONS IN BR. CEILINGS INCREASE TO MVFR BY AROUND 15Z NORTH.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  88  66  85 /  30  20  10  10
ANNISTON    70  88  66  84 /  40  20  10  10
BIRMINGHAM  70  88  67  86 /  30  10  10  10
TUSCALOOSA  68  88  66  88 /  20  10  10  10
CALERA      70  88  66  87 /  30  10  10  10
AUBURN      72  88  68  87 /  40  20  10  10
MONTGOMERY  71  90  68  91 /  40  10  10  10
TROY        70  89  67  89 /  40  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Aug 30, 12:02 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT WED AUG 30 2006

ALZ011>015-017>050-301900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 10 PM CDT SOUTHEAST OF
AN ALICEVILLE TO JASPER LINE.  LOCATIONS SOUTHEAST OF A SELMA TO
LAFAYETTE HAVE THE GREATEST CHANCE FOR STRONG STORMS.

LOCALLY HEAVY RAINFALL...GUSTY WINDS UP TO 50 MPH...AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE THE MAIN HAZARDS.

THE COMBINATION OF MOIST UNSTABLE AIR...AN APPROACHING COLD FRONT
AND LOW PRESSURE SYSTEM...AND RELATIVELY STRONG WINDS OVERHEAD WILL
ALLOW SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER CENTRAL ALABAMA THIS AFTERNOON.  SOME OF THESE STORMS MAY
BE STRONG.  THESE STORMS WILL WEAKEN AFTER 9 PM CDT AND DISSIPATE
BY 10 PM CDT WITH THE LOSS OF DAYTIME HEATING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED THROUGH 10 PM CDT SOUTHEAST OF INTERSTATE 59.

MBS/91

In the hours before

Special weather statement, Aug 30, 11:48 AM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT WED AUG 30 2006

ALZ047-048-301845-
LEE-RUSSELL-
1248 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES
UNTIL 145 PM CDT...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES SOUTHWEST OF SALEM.  THE THUNDERSTORM WAS
MOVING NORTHEAST AT 10 MPH.

THUNDERSTORM WILL AFFECT AREAS SOUTH OF INTERSTATE 85 SUCH AS SALEM
THROUGH 145 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

MBS/91
Special weather statement, Aug 30, 12:07 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CDT WED AUG 30 2006

ALZ046-049-301900-
BULLOCK-PIKE-
107 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE AND BULLOCK COUNTIES
UNTIL 200 PM CDT...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LINWOOD.  THE THUNDERSTORM WAS MOVING NORTHEAST 5
TO 10 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...ORION...BANKS AND
LINWOOD THROUGH 200 PM CDT.

THE PRIMARY THREATS ARE SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE
POSSIBLE. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING
SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF
YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A
LIGHTNING SHELTER. OTHERWISE... BOATERS SHOULD HEAD TO SHORE AND SEEK
SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

GUSTY WINDS UP TO 50 MPH AND ONE TO TWO INCHES OF HEAVY RAINFALL
ARE LIKELY AS WELL.

MBS/91
Special weather statement, Aug 30, 2:07 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT WED AUG 30 2006

ALZ048-050-302115-
BARBOUR-RUSSELL-
307 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND RUSSELL
COUNTIES UNTIL 415 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM
APPROACHING THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS OVER RUSSELL AND BARBOUR
COUNTIES.  THE THUNDERSTORMS WERE MOVING EAST 5 TO 10 MPH.

THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BATESVILLE...SEALE...
PITTSVIEW AND GLENVILLE THROUGH 415 PM CDT.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. PONDING OF WATER ON ROADWAYS...FLOODING OF LOW-LYING
AREAS... RISING WATER ALONG CREEKS AND FLOODED UNDERPASSES ARE
POSSIBLE. NEVER DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM
OR...COVERED WITH WATER OF UNKNOWN DEPTH. TAKE ACTION TO PROTECT
YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED
BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT
HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...
BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL
DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST
30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

MBS/91
Special weather statement, Aug 30, 3:16 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT WED AUG 30 2006

ALZ048-050-302215-
BARBOUR-RUSSELL-
416 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR AND RUSSELL
COUNTIES UNTIL 515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM
APPROACHING THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS LIKELY FROM APPROACHING THUNDERSTORMS...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES WEST OF SEALE TO 5 MILES NORTH
OF TEXASVILLE.  THESE SHOWERS AND THUNDERSTORMS WERE NEARLY
STATIONARY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PHENIX
CITY...PITTSVIEW...LOUISVILLE...CLIO...CLAYTON...BLUE SPRINGS...
TEXASVILLE...GLENVILLE...BATESVILLE AND BAKERHILL THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND MINOR
FLOODING. PONDING OF WATER ON ROADWAYS...FLOODING OF LOW-LYING
AREAS... RISING WATER ALONG CREEKS AND FLOODED UNDERPASSES ARE
POSSIBLE. NEVER DRIVE ACROSS ROADWAYS WITH WATER FLOWING OVER THEM
OR...COVERED WITH WATER OF UNKNOWN DEPTH. TAKE ACTION TO PROTECT
YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED
BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT
HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...
BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL
DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST
30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR
ACTIVITIES.

MBS/91
Special weather statement, Aug 30, 3:21 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 PM CDT WED AUG 30 2006

ALZ045-302215-
MACON-
421 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON COUNTY UNTIL
515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM AN
APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE LIKELY FROM AN
APPROACHING THUNDERSTORM...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HARDAWAY...MOVING EAST AT 15 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHORTER...HARDAWAY AND
TUSKEGEE THROUGH 515 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

MBS/91
Special weather statement, Aug 30, 3:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT WED AUG 30 2006

ALZ046-302230-
BULLOCK-
429 PM CDT WED AUG 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BULLOCK COUNTY UNTIL
530 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS LIKELY FROM AN
APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FITZPATRICK...MOVING EAST AT 10 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SHOPTON...FITZPATRICK AND
UNION SPRINGS THROUGH 530 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

PEA SIZE HAIL AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES ARE LIKELY
WITH THIS STORM OVER WESTERN BULLOCK COUNTY AS WELL.

MBS/91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bullock

When
August 30, 4:05 PM CST
Where
Bullock County, 2 mi NNE of Fitzpatrick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.250, -85.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531109.